Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 11, 2004, 5:18 PM EDT for Bladen County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2004, 5:18 PM EDT (21:18 UTC)
- Expired
- Apr 11, 2004, 6:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
943 WUUS52 KILM 112118 SVRILM NCC017-112215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 518 PM EDT SUN APR 11 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 615 PM EDT * AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR WHITE OAK...OR 8 MILES NORTHWEST OF ELIZABETHTOWN...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AMMON AROUND 540 PM HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...SEEK SHELTER UNTIL IT PASSES. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3470 7886 3460 7867 3480 7848 3483 7877 $$ SRP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:29 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 11, 2:29 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 229 PM EDT SUN APR 11 2004 .DISCUSSION... WARM AND UNSTABLE AIRMASS OVER THE EASTERN CAROLINAS IS JUST WAITING FOR A TRIGGER TO PRODUCE POSSIBLY SEVERE THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE CROSSING CENTRAL SOUTH CAROLINA AND VARIOUS BOUNDARIES FROM THE SEABREEZE AND EARLIER CONVECTION SHOULD BEGIN TO LIGHT UP IN THE NEXT COUPLE HOURS. HAIL AND WIND GUSTS LOOK TO BE THE PRIMARY THREAT. CAPE VALUES ARE AS HIGH AS 2500 J/KG AND SHEAR PROFILES APPEAR FAVORABLE FOR MULTI-CELLULAR STORM AND MAYBE A ROTATING SUPERCELL OR TWO...PARTICULARLY WHERE LOCAL HELICITY VALUES ARE ENHANCED BY A BOUNDARY. SEVERE THUNDERSTORM WATCH WILL RUN THROUGH 8 PM EDT. FOR THE REST OF TONIGHT...THICK CIRRUS BLOWOFF FROM A HUGE CONVECTIVE BLOB IN THE NORTHEASTERN GULF OF MEXICO WILL KEEP SKIES OVERCAST. AS THE CIRRUS CLEARS...A STRENGTHENING CONVERGENT LOW AND MID LEVEL FLOW FROM THE S/SE WILL SPREAD A SECOND WAVE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THIS WAVE SHOULD ADVECT EAST DURING THE MORNING HOURS AND TO THE NORTH CAROLINA COAST BY EARLY AFTERNOON. THERE IS THE POTENTIAL FOR TRAINING CELLS WITH HEAVY RAINFALL...PARTICULARLY IF THE CONVECTIVE BAND PERSISTS LIKE THE ETA SEEMS TO INDICATE. MAX TEMPS MONDAY WILL BE HELD DOWN BY THE CLOUDS AND PRECIPITATION WITH LOWER 70S MOST AREAS. MONDAY NIGHT AND TUESDAY...THE TIMING OF INDIVIDUAL SHORT WAVES BECOMES MORE AND MORE UNCERTAIN. HAVE GONE WITH MID RANGE POPS WITH EMPHASIS ON TIMING OF UPPER VORTS FROM THE ETA. THE GFS IS OVERCOME BY CONVECTIVE FEEDBACK...BUT THE ETA SUGGESTS THE SURFACE FRONT WILL FINALLY SWEEP ACROSS FROM WEST TO EAST TUESDAY EVENING...ENDING THE CHANCES FOR PRECIPITATION. ON WEDNESDAY...THE COLD POOL ALOFT WILL DEVELOP AN EXTENSIVE CUMULUS FIELD DURING THE HEAT OF THE DAY. MOISTURE WILL BE THE LIMITING AGENT SO HAVE CUT POPS BACK TO ONLY SLIGHT CHANCE FOR THE NC COUNTIES. THE REMAINDER OF THE FORECAST APPEARS DRY WITH A MODERATING TREND AS HIGH PRESSURE BUILDS OVERHEAD...AND THEN OFFSHORE. HIGHS FOR THE WEEKEND SHOULD RISE WELL INTO THE 70S. && .MARINE... QUASI-STATIONARY FRONT WILL REMAIN N AND NW OF THE WATERS TONIGHT AND MON KEEPING SOUTH TO SOUTHEAST FLOW IN PLACE THROUGH MUCH OF TUE. THE PRESSURE GRADIENT WILL SHARPEN DURING MON AND WOULD EXPECT TO SEE SMALL CRAFT ADVISORY LEVELS MET BY THAT TIME. WILL CONTINUE TO HEADLINE SMALL CRAFT POSSIBLE FOR MON AND LET LATER SHIFTS RAISE THE FLAG. FAVORED ETA WIND FIELD OVER THE GFS GIVEN THE PROBLEMS IT HAS BEEN HAVING LATELY...PLUS THE GFS SPEEDS LOOK OVERDONE. ETA CONTINUES TO DEPICT A FRONT PASSING OFF THE COAST TUE NIGHT ALLOWING THE WIND DIRECTION TO SHIFT OFFSHORE. A TROUGH DEVELOPING ACROSS THE CAROLINAS WED MAY RESULT IN A WIND DIRECTION MORE S OF W BUT IT IS EXPECTED TO BECOME NW AS THE TROUGH TRANSITIONS OFF THE COAST THU. WAVEWATCH ARE LIKELY OVERDONE...ESPECIALLY MON-TUE GIVEN THE OVERDONE GFS WIND FIELD. && .PRELIMINARY POINT TEMPS/POPS... WILMINGTON 62 73 65 74 / 60 80 50 50 FLORENCE 61 73 62 72 / 80 80 40 50 LUMBERTON 60 71 62 72 / 80 80 40 50 MYRTLE BEACH 63 72 65 71 / 70 70 40 50 && .ILM WATCHES/WARNINGS/ADVISORIES... NC...SEVERE THUNDERSTORM WATCH #68 UNTIL 800 PM ALL COUNTIES. SC...SEVERE THUNDERSTORM WATCH #68 UNTIL 800 PM ALL COUNTIES. PUBLIC...TRA MARINE...SRP
Hazardous weather outlook, Apr 11, 3:40 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 340 PM EDT SUN APR 11 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111139- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 340 PM EDT SUN APR 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON...EVENING AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8 PM... FOR RAPIDLY DEVELOPING MULTICELL LINES OF THUNDERSTORMS MOVING TOWARD THE NORTHEAST AT ABOUT 20 MPH. THESE STORMS ARE CAPABLE OF GOLFBALL SIZE HAIL WIND GUSTS AROUND 60 MPH. LATER TONIGHT...MORE GENERAL RAIN WILL MOVE INTO THE AREA WITH LOW PRESSURE FROM THE GULF OF MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS AND SHOWERS ON MONDAY WILL PRODUCE WIDESPREAD HEAVY RAINFALL. THUNDERSTORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR TUESDAY AND WEDNESDAY AND SOME OF THESE MAY BE STRONG TO SEVERE AS WELL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING TONIGHT.
In the hours before
Special weather statement, Apr 11, 12:21 PM EDT, 4 hours 57 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1221 PM EDT SUN APR 11 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-122000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 1221 PM EDT SUN APR 11 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON ACROSS THE EASTERN CAROLINAS. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS EXPECTED TO BE THE PRIMARY THREAT. A WARM AND MOIST AIRMASS ACROSS THE AREA WILL COUPLE WITH AN APPROACHING UPPER LEVEL TROUGH THIS AFTERNOON. THE SEABREEZE BOUNDARY WILL ONLY ADD TO THE UNSTABLE CONDITIONS...AND WILL HELP FOCUS THE UNSTABLE AIR INTO THE THUNDERSTORMS. THUNDERSTORMS COULD ALSO PRODUCE HEAVY RAINFALL...WITH UP TO TWO INCHES PER HOUR NOT OUT OF THE QUESTION. ISOLATED AREAS ACROSS SOUTHEAST NORTH CAROLINA PICKED UP SEVERAL INCHES OF RAIN SATURDAY...AND THESE AREAS WILL BE PARTICULARLY SUSCEPTIBLE TO FLOODING IF HEAVY RAIN REDEVELOPS. KEEP A CLOSE EYE ON THE WEATHER THIS AFTERNOON. IF A SEVERE THUNDERSTORM WATCH IS ISSUED...IT MEANS CONDITIONS HAVE BECOME FAVORABLE FOR SEVERE WEATHER. IF A SEVERE THUNDERSTORM WARNING IS ISSUED...IT MEANS SEVERE WEATHER IS OCCURRING AND YOU SHOULD SEEK SHELTER IMMEDIATELY. STAY TUNED TO YOUR WEATHER RADIO FOR THE LATEST INFORMATION. TRA
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 6:01 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 59 min |
| Apr 11, 7:11 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 64 min |
| Apr 11, 7:12 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.